Chronic pain, opiates…& where does that leave me? (Part 2)

continuing from yesterday’s republished post, this is the follow up written at the time with a few additions and adjustments for today…..

So where does this leave me?  I am the person sitting in that seat desperately in need of help.  This “me” refers to all of us experiencing chronic pain whatever the reason – pain that has lasted for longer than 12 weeks – 6 months depending upon who you read!

From that first visit to our general practitioner to the physio to the surgeon, it can feel like everyone is giving conflicting advice.  I don’t blame the GPs for starting so many of us on opiates.  When the gabapentin or lyrica isn’t sufficient, and the amitryptilline doesn’t touch the sides, there isn’t much else left to turn to when this desperate individual is begging for help. images (20) In the same way, how many of us have surgery out of desperation?  I am sure that the neurosurgeon who performed my first fusion really didn’t know what else to do with this weeping woman on his consulting room floor, declaring she couldn’t take any more!  I don’t think that anyone takes these drugs lightly as the side effects can be so debilitating and vary from person to person.  The consultant from my last job prescribed my first cocktail and I never dreamt that I would be taking them for so long or quite how they would affect me.

We’re prescribed tramadol, sevredol, oromorph, MST, oxynorm/contin, and at first there is usually some relief.  For me the drugs never completely masked the pain and the dose of pregabalin was soon topping the scale and the oxynorm started creeping upwards soon to be replaced with the long acting variety.  I smile now when I think how at work the “control” drugs are kept in double locked cupboards and yet my bottle of oxynorm was stuck on the kitchen window sill to take a quick swig when the pain became too much.  My GP never tried to limit amounts and gradually increased the dose over the years.  I had also been prescribed mirtazepine to take at night – another antidepressant drug prescribed by my old consultant.  The side effects were horrendous.  I tossed and turned all night yet was unable to function the next morning to the extent that I knew the kids were in the room, but I couldn’t open my eyes.  Eventually I weaned myself off. But at my very first appointment at St Thomas’ Dr P took one look at my meds and informed me that the opiates would have to be reduced.  Yes, he did explain why with the reasons from part 1, but I think that everything that came after was a blank.  There is a feeling of panic – how on earth will I cope with less than I am taking?  This isn’t even working!  A fear deep in the pit of your stomach as the realisation that you may be forced to try to tolerate higher levels of pain hits home.images (21)

St Thomas’ hospital, London, policy for patients on the spinal cord stimulator programme is that you should not be taking any liquid or injectables; breakthrough doses should be weaned right down before the trial; and high doses of long acting opiates should be weaned down (MST & oxycontin).  I don’t know why different hospitals have different policies.  In my experience over the years consultant preference has always played a huge role in this type of policy.  I have no idea how other countries deal with this issue, but I do know that the USA carry out a huge number of  nerve transmitter inplants each year.  We all have different pain and maybe a one policy fits all is not the right way to go.  Within our group a lady barrister had a chronic bladder problem (interstitial cystitis) which left her with constant raw areas on the bladder wall.  Her pain had very specific flares resulting in a trip to A&E approx monthly and pethidine injections until the flare subsides.  She was unable to imagine how she could possibly cope during these times of crises.

Telling us that we must cut back is the easy part. Doing it is somewhat trickier.  There will be several people on SCS facebook support groups at any one time who are currently struggling as the pain spirals up as the drugs go down.  It is tough on nearest and dearest too.  Every time that I have lost the plot in recent weeks, my daughter looks knowingly at the rest of the family and mouths “drugs” – even when she deserves to be yelled at!  So is there a simple answer?  I guess the obvious would be not to prescribe opiates in the first place, but until a suitable alternative becomes available, I don’t believe this will happen any time soon.  So meanwhile, we dependents will have to ask you friends, carers and medics to bare with us as we attempt to wean down our dosage, to offer love, support and most importantly, please don’t judge when the going gets tough, as it certainly will.

Update 2017:  I was still taking oxycontin when I had my scs trial and the permanent implant, although I had managed to reduce the dose.  Over the following months, with huge support from my GP, I continued the process of weaning down my dosage – afterall one of the reasons for having the implant was to be free of drugs.  Bloody mindedness stepped in and I came down the doses considerably quicker than my GP wanted me to, but be under no illusion, it was not easy.  Upset stomach and cramps (for someone with EDS gut issues normally), sweating (additional to POTS symptoms), concentrations issues, insomnia (worse than previously) and more.  I met up with several friends I mad on the pain course last summer, and whilst we had all had different experiences with the scs, we were all agreed that we felt better since ceasing opiates.  We still have chronic pain.  But we have found that we have better nights (remember I can’t have my scs switched on at night so have no relief for my nerve pain) – not necessarily sleeping more, but better quality sleep – and the feeling of being oneself again.

For me a noticeable difference has been an increase in the pain associated with my Ehlers Danlos syndrome in my joints and soft tissues since stopping the oxycontin.  I believe that the opiate was masking my deteriorating condition and I am now having to learn to manage this without resorting to strong opiates again.  On bad days it would be very easy to open those bottles of oxynorm again!  download (1)Funnily enough I actually find that weak opiate based drugs, such as codeine phosphate/paracetamol mixes, give me more side effects causing me to reach for alternatives first (heat, gentle movements, gels etc etc). On the bad days……! The spinal cord stimulator has definitely given me control over the chronic pain in my back and leg caused by nerve root damage – I can go as far as to say that I would be unable to manage life without it.  But I am not drug free – I remain on the highest dose of pregablin/lyrica – and it currently is unable to provide any relief for my other chronic pain.

I plan to cover some of the more recent innovations in neuromodulation and also pregabalin?Lyrica – please send me your thoughts or suggestions!

 

Advertisements

One thought on “Chronic pain, opiates…& where does that leave me? (Part 2)

  1. I’m so sorry, I wish I could offer some ideas or suggestions but I’ve found the same as you. Prescriptions and recommendations seem to be for tramadol, morphine, opiates, and there’s little in between that’s less severe with side-effects but is still effective. I know someone else online who uses a nerve stimulator and finds that quite helpful, but there’s definitely a gap for something here that so many people need. x

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s